Unexpected, unexplained death in epileptic patients

From SUDEP Wiki
Revision as of 10:22, 21 November 2017 by Ycarmen1 (talk | contribs) (Created page with "''Terrence J CF, Wisotzkey HM, and Perper JA (1975) Unexpected, unexplained death in epileptic patients. Neurology 25:6 594– 8.'' '''[http://www.neurology.org/content/25/6/...")
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to navigation Jump to search

Terrence J CF, Wisotzkey HM, and Perper JA (1975) Unexpected, unexplained death in epileptic patients. Neurology 25:6 594– 8.

Link to Article

Abstract: Thirty-seven cases of unexpected, unexplained death in epileptic patients were recorded by the Allegheny County Coroner's Office during the years 1969 through 1973. In no case was there anatomic or chemical evidence at autopsy sufficient to explain death. All patients had a duration of epilepsy greater than a year. All but two had less than one seizure per month. Blood levels of anticonvulsants at autopsy revealed only three patients with therapeutic levels of the drugs. Almost 50 percent of the cases studied had no demonstrable anticonvulsant. It is suggested that inadequate levels of anticonvulsant drugs are a significant factor associated with unexpected, unexplained death in epileptic patients.

Context

  • Early report documenting unexpected and unexplained death in epilepsy patients. A county coroner’s office recorded 37 such deaths over 5 years. Most patients had fewer than 1 documented seizure per month. Subtherapeutic AED levels were found in most patients. The fact that AED levels in SUDEP, when abnormal, are low rather than high suggests poor seizure control rather than drug toxicity as a primary etiologic factor. See Tomson et al. for discussion of interpretation of vital AED levels from postmortem measurements.

Comments